Format

Send to

Choose Destination
Eur Heart J Acute Cardiovasc Care. 2013 Mar;2(1):77-83. doi: 10.1177/2048872612471215.

Hydroxychloroquine cardiotoxicity presenting as a rapidly evolving biventricular cardiomyopathy: key diagnostic features and literature review.

Author information

1
Mater Misericordiae University Hospital, Dublin, Ireland ; Leiden University Medical Center, Leiden, The Netherlands.

Abstract

Cardiotoxicity is a rare but serious complication of hydroxychloroquine, a 4-aminoquinoline increasingly used in the treatment of rheumatological disorders. We describe typical clinical, echocardiographic, and histological features of this rare condition according to the currently available literature, illustrated with a recent new biopsy-proven case of hydroxychloroquine cardiotoxicity in a 52-year-old female with rheumatoid arthritis. Presentation in this case was of a rapidly progressive decompensated biventricular cardiomyopathy associated with recurrent biomarker elevations, conduction system disease, and possibly neuromyotoxicity. Death occurred suddenly 2 months after diagnosis despite drug discontinuation and clinical improvement. The potential role of cardiac magnetic resonance delayed gadolinium enhancement imaging in the prognosis of this toxic cardiomyopathy is also introduced. This case-based literature review highlights that, although rare, hydroxychloroquine cardiotoxicity can be fatal, particularly if irreversible histopathological changes have occurred prior to drug discontinuation. Given this, regular screening with 12-lead electrocardiography and transthoracic echocardiography to detect conduction system disease and/or biventricular morphological or functional changes should be considered in hydroxychloroquine-treated patients in addition to recommended ophthalmological screening.

KEYWORDS:

Cardiomyopathy; cardiotoxicity; endomyocardial biopsy; heart failure; hydroxychloroquine

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center